Utah, 2004

Heavy Snow in Utah, January 30 to 31, 2004

January 30 to 31, 2004 · NWS SLC · 4 events in 4 counties and zones

An upper level trough moved into Utah from the northwest and affected northern valleys and mountains as well as the southern mountain areas. Some of the larger snowfall totals include Sundance 8 inches, Alta UDOT 6 inches, Snowbird 6 inches, Farmington Canyon 6 inches, and Gooseberry Ranger Station 6 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An upper level trough moved into Utah from the northwest and affected northern valleys and mountains as well as the southern mountain areas. Some of the larger snowfall totals include Sundance 8 inches, Alta UDOT 6 inches, Snowbird 6 inches, Farmington Canyon 6 inches, and Gooseberry Ranger Station 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 30, 10:50 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jan 30, 10:50 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1050 AM MST FRI JAN 30 2004

.SYNOPSIS...A COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT. UNSETTLED WEATHER WILL CONTINUE OVER THE
WEEKEND WHEN ADDITIONAL DISTURBANCES ARRIVE.
&&

.DISCUSSION...12Z MODELS RUNS SIMILAR IN TIMING BUT A BIT WEAKER ON
THE SYSTEM PUSHING ACROSS THE AREA LATE TODAY AND TONIGHT.  TIMING
IS QUESTIONABLE.  THE MODELS INSIST THE FRONT WILL BE PAST SLC BY
ABOUT 21Z. EXTRAPOLATION AND NORMAL TIMING FROM UPSTREAM LOCATIONS
SUGGESTS MORE LIKE 00Z. WHILE THAT ISNT A HUGE CHANGE IT MESSES UP
THE TIMING IN THE ZONES AND FOR SOME OF THE ADVISORIES.  WITH ALL OF
THE UPPER LEVEL SUPPORT STAYING NORTH OF OUR AREA ITS HARD TO SEE
BIG SNOW AMOUNTS WITH THIS...ESPECIALLY SOUTH OF ABOUT 40N. SO HAVE
UPDATED MOST OF THE ZONES FOR A LITTLE SLOWER TIMING AND A LITTLE
LIGHTER ACCUMULATIONS.  HAVE CANCELED THE SNOW ADVISORIES FOR THE
SOUTHWEST MOUNTAINS AND THE WASATCH PLATEAU WHERE IT ISNT LIKELY TO
GET THAT MUCH SNOW.  ALSO CANCELED THE SNOW/BLOWING SNOW ADVISORY
FOR SOUTHWEST WYOMING AS THE SNOW AMOUNTS WILL BE TOO LOW ALTHOUGH
THERE WILL PROBABLY BE A LITTLE BLOWING SNOW. ALSO DELAYED THE
ADVISORY FOR THE SOUTHERN WASATCH AND WESTERN UINTAS UNTIL TONIGHT.
EXTENDED IT THROUGH THE NIGHT FOR THE WASATCH WHERE SOUNDINGS LOOK
FAVORABLE FOR LIGHT OROGRAPHIC TRIGGERED SNOW TO CONTINUE MUCH OF
THE NIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY FOR MOUNTAINS LATE TODAY AND TONIGHT.
ID...SNOW ADVISORY THROUGH THIS EVENING.
WY...NONE.
&&

SANDERS
Hazardous weather outlook, Jan 30, 6:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MST FRI JAN 30 2004

IDZ024-UTZ001>006-011-014>016-311300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SANPETE/SEVIER VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-WASATCH MOUNTAIN VALLEYS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-
600 AM MST FRI JAN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS AND DESERTS OF THE
WESTERN TWO THIRDS OF UTAH AS WELL AS THE WESTERN UINTA BASIN AND THE
CACHE VALLEY OF SOUTHEAST IDAHO.

.DAY ONE... TODAY

SNOW DEVELOPING BY MID OR LATE DAY AND THEN SCATTERED SNOW
SHOWERS TONIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A COLD AND UNSETTLED WEATHER PATTERN WILL PRODUCE PERIODS OF SNOW...
MOSTLY LIGHT.

IDZ025-UTZ007>010-017-WYZ021-311300-
CENTRAL AND SOUTHWEST MOUNTAINS-SOUTHWEST WYOMING-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
600 AM MST FRI JAN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF UTAH AND
SOUTHEAST IDAHO EXCEPT THE HENRY MOUNTAINS IN UTAH...AS WELL AS FOR
SOUTHWEST WYOMING.

.DAY ONE...

WINDY CONDITIONS EXPECTED TODAY AND SNOW WILL DEVELOP BY
MID OR LATE DAY AND CONTINUE INTO THE EVENING. SEE SLCWSWSLC FOR
DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A COLD AND UNSETTLED WEATHER PATTERN WILL PRODUCE PERIODS OF SNOW...
LOCALLY SIGNIFICANT ACCUMULATIONS POSSIBLE.

UTZ012-013-018>021-311300-
CASTLE COUNTRY-GLEN CANYON RECREATION AREA/LAKE POWELL-
HENRY MOUNTAINS-SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-
600 AM MST FRI JAN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND FAR SOUTHERN
UTAH.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

CHANCE OF SNOW MONDAY NIGHT AND TUESDAY OTHERWISE MOSTLY DRY.

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery

When
January 30, 4:00 PM MST to January 31, 12:30 PM MST
Where
E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
January 30, 4:00 PM MST to January 31, 12:30 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Utah T X Nw/P X E Juab

When
January 30, 4:00 PM MST to January 31, 12:30 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
January 30, 4:00 PM MST to January 31, 12:30 PM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420450, 5420451, 5420452, 5420453.